Patient Comments: Hyperthyroidism - Symptoms

For hyperthyroidism, what were the symptoms and signs you experienced?

Comment from: Penny, 55-64 Female (Patient) Published: February 04

With hyperthyroidism I am experiencing excessive itchiness all over. I had my thyroid removed and gained a lot of weight. I was put on Synthroid but didn't lose the weight and had low energy. I switched to Naturethroid and take it for T3 and T4. I am now experiencing (besides the crazy itchiness) gastro-intestinal problems, lack of energy, and anxiety. I am wondering if these, especially the itching, are symptoms. My doctor doesn't seem to think so but this began happening when I switched medications.

Was this comment helpful?Yes
Comment from: Sharon, 45-54 Female (Patient) Published: January 17

I have recently been diagnosed with hyperthyroidism. I had severe headaches and tremors. No pain medication could fix the headaches. I also experienced hair loss, some weight loss and a deeper voice. The headaches were my main concern and most publications don't list headaches as a major symptom of hyperthyroidism, so I thought I had a brain tumor. I was relieved when I found out what it was. Now after reading all of these posts I am not sure how lucky I am.

Was this comment helpful?Yes
Comment from: Gainor, 65-74 Female (Patient) Published: January 14

I have been treated for hypothyroidism for about 15 years. I leveled on 150 mcg ten years ago, but in the past two years, the levels went up to top of normal. My doctor left it there because of my terrible issues with pain, fatigue - fibromyalgia syndrome. He was afraid to lower it. Meanwhile, I had to go on several rounds of prednisone because of bad energy crashes that occurred with the least change in activity. I developed heat intolerance and exercise intolerance. A trip to the grocery store for a couple things puts me in bed for three days. I have only been out of bed for 5 days since Thanksgiving Day - 6 weeks! Three weeks ago my TSH dropped below normal while T4 went up. It was worse last week. So the doctor is starting me on lower dose of Armour natural replacement. I believe my pain, fatigue, depression, irritability were all due to high thyroid whipping my body, wiping out cortisone levels. We'll see, with this new dose and type.

Was this comment helpful?Yes
Comment from: lil roziee, 25-34 Female (Patient) Published: December 20

I feel weak and confused, I shake and I am depressed. Just recently I started getting a rash all over and I have neck pain and can't sleep... I just had a nuclear medical scan. I am waiting for the results so I can get my surgery done. This is all new to me, a very scary experience. I was on methimazole and got a rash; twice! I hope this surgery relieves these symptoms. I've been like this since May. I want to finally be able to relax and sleep.

Was this comment helpful?Yes
Comment from: Papoose, 45-54 (Patient) Published: November 18

My experience has been firstly embarrassing! Looking at my face one would have thought that I had been someone's punching bag. My top and lower eyelids bulged terribly. My hair fell out till I was bald. I lost 60lbs. My heart raced a mile a minute. My blood pressure was 157bpm. I had shortness of breath. I coughed all night long. I developed asthma and wheeze like crazy.

Was this comment helpful?Yes
Comment from: Fran, 75 or over Female (Patient) Published: October 28

I lost weight, had flushes and unusual sweating which I never had before. I also had loose bowels. I also had C-diff (Clostridium difficile) which I caught in the hospital, so they related the weight loss and all other symptoms to the C-diff. Finally, blood work showed TSH was low. Next week, I will be going to a thyroid specialist. I Hope I get my weight back. It's frightening when some fatal diseases have the same symptoms.

Was this comment helpful?Yes
Comment from: Nakita, 19-24 Female (Patient) Published: October 18

I'm always tired; I eat everything and anything and keep losing weight. My resting heartbeat is 150 per minute. I have a lot of nausea always vomiting. I have no energy for anything. I got diagnosed with hyperthyroid 3 years ago when I was 17 going on 18 and since then I've been to 7 endocrinologists and no one can seem to slow it down. I go every six weeks and every time it is faster then before. My eyes got bigger. I'm shaky fatigued, moody, and my hair thinned out

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Hyperthyroidism - Treatments Question: What was your treatment for hyperthyroidism?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

Health Solutions From Our Sponsors